How to Stop Appetite Loss
“I’m worried about my 10-year-old. He hasn’t gained any weight in the two years he’s been taking a stimulant, even though we’ve worked with a nutritionist to add calories to his diet.”
I share your concern. Appetite loss, a common side effect of stimulant medications, usually goes away within a few weeks (or, as you know, can be managed by ensuring that enough calories are taken in). Since it’s been two years, and calorie supplementation hasn’t helped your son, I urge you to talk to your doctor about switching to another medication.
Some children who experience appetite loss while taking one stimulant do fine on a different one. If switching stimulants doesn’t help, ask the doctor about a nonstimulant.
How to Treat ADHD in Children: Next Questions
- What ADHD medications are used to treat children?
- Is ADHD medication right for my child?
- What are common side effects associated with ADHD medication?
- How can I address appetite suppression caused by ADHD medication use?
- How can I solve sleep problems associated with ADHD medication use?
- What can I do if ADHD medication use causes tics?
- How can I prevent the afternoon ‘medication crash?’
- What if my child becomes a ‘zombie’ while taking meds?
- Should my child take an ADHD medication vacation?
- What natural treatments help kids with ADHD?
- What if the medication stops working?
- How can I find an ADHD specialist near me?